For healthcare professionals
Sepsis-induced coagulopathy (SIC) score
The sepsis-induced coagulopathy (SIC) score adds three items, the platelet count, the PT-INR and a four-item SOFA total, to flag early clotting problems in sepsis before overt DIC. This tool is written for clinicians caring for patients with sepsis in hospital. It is not a self-check.
Enter the results
For a patient with sepsis in hospital. Nothing you enter leaves this page.
Work out each organ's SOFA points with the SOFA score calculator, then add only these four. The SOFA coagulation and central nervous system items are left out here.
What you will see
The SIC score from 0 to 6, the points for each item and whether the SIC criteria are met.
Educational only, not medical advice. A score never replaces the judgment of the treating team.
Source
SIC criteria by Iba and colleagues, BMJ Open 2017, adopted by the Scientific and Standardization Committee of the International Society on Thrombosis and Haemostasis (ISTH) in 2019, with the points as printed in Table 1 of two open access reviews by Iba and colleagues: Journal of Intensive Care 2023 (CC BY 4.0) and Annals of Intensive Care 2024 (CC BY 4.0). The wording on this page is our own. The tests check every band edge, the SIC mark of 4, the rule that the platelet and PT-INR points must exceed 2, and the maximum of 6.
Validated in
We cite the 2017 paper but do not quote it. Iba 2024 says the criteria were built in 2017 to sort coagulopathy in sepsis under the Sepsis-3 definition, from a retrospective analysis of a nationwide survey. The score is meant for adults with sepsis in hospital, not for people without sepsis.
Limits
Iba 2024 states that the platelet and PT-INR points together must be more than 2 for SIC; Table 1 of Iba 2023 shows the points and the mark of 4 but not this rule, so this tool follows Iba 2024. The four-item SOFA leaves out the coagulation and central nervous system items, and its points count as 2 at most. The score does not say why the platelet count is low or the PT-INR is high. The ISTH proposes SIC as the first step and the overt DIC score as the second, not one in place of the other. Whether finding SIC should lead to anticoagulant treatment still needs to be confirmed in randomized trials, Iba 2024 writes.
The score, step by step
Points as printed in Table 1 of Iba 2023 and Iba 2024 (Iba 2023) (Iba 2024), from the 2017 criteria (Iba 2017):
| Item | Result | Points |
|---|---|---|
| Platelet count (x 10^9/L) | 150 or more | 0 |
| 100 to under 150 | 1 | |
| Under 100 | 2 | |
| PT-INR | 1.2 or less | 0 |
| Over 1.2 to 1.4 | 1 | |
| Over 1.4 | 2 | |
| Four-item SOFA (respiratory, cardiovascular, hepatic, renal) | 0 | 0 |
| 1 | 1 | |
| 2 or more | 2 |
The total ranges from 0 to 6. SIC is present when the total is 4 or more and the platelet and PT-INR points together are more than 2 (Iba 2024). Worked example: a platelet count of 90 (2), a PT-INR of 1.3 (1) and a four-item SOFA of 3 (2) give 2 + 1 + 2 = 5, with platelet and PT-INR points of 3, so the SIC criteria are met. A platelet count of 120 (1), a PT-INR of 1.3 (1) and a four-item SOFA of 2 (2) also total 4, but the platelet and PT-INR points add up to only 2, so the criteria are not met.
Reading the result
Iba 2023 describes SIC as an early phase of DIC and a possible target for anticoagulant treatment (Iba 2023). In a study it cites of 9432 patients with sepsis, 28-day mortality was 34% with SIC and 25% without, and SIC was an independent risk factor for death at 28 days, with an adjusted odds ratio of 1.52 (95% CI 1.39 to 1.67) (Iba 2023). In a secondary analysis of two randomized trials summarized by Iba 2024, SIC was present in 22.1% of patients in one trial and 24.2% in the other (Iba 2024). Iba 2024 reports that the ISTH supports a two-step approach: screen with SIC, then check the overt DIC score (Iba 2024).
Related tools
For the second step, see the ISTH overt DIC score; the Japanese criteria built for acute care are in the JAAM DIC score. For the organ points, use the SOFA score calculator; outside the ICU, the qSOFA calculator. For a low platelet count on heparin, see the 4Ts score. Other bedside scores are listed under For healthcare professionals.
Sources
- Iba T, Helms J, Levy JH. Sepsis-induced coagulopathy (SIC) in the management of sepsis. Ann Intensive Care. 2024;14:148. doi:10.1186/s13613-024-01380-5. Open access (CC BY 4.0). Table 1 and text: SIC scoring system. pmc.ncbi.nlm.nih.gov/articles/PMC11415329/
- Iba T, Helms J, Connors JM, Levy JH. The pathophysiology, diagnosis, and management of sepsis-associated disseminated intravascular coagulation. J Intensive Care. 2023;11:24. doi:10.1186/s40560-023-00672-5. Open access (CC BY 4.0). Table 1: ISTH overt DIC, JAAM DIC and SIC scoring systems. pmc.ncbi.nlm.nih.gov/articles/PMC10202753/
- Iba T, Di Nisio M, Levy JH, Kitamura N, Thachil J. New criteria for sepsis-induced coagulopathy (SIC) following the revised sepsis definition: a retrospective analysis of a nationwide survey. BMJ Open. 2017;7(9):e017046. doi:10.1136/bmjopen-2017-017046. Cited, not quoted. doi.org/10.1136/bmjopen-2017-017046
Written and maintained by the uncovermyrisk.com editorial team. We do not have a medical reviewer; every claim links to its primary source above. Last reviewed: 2026-11-03. Spotted an error? See About.